advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Rockledge, Pennsylvania, USA:

My father has consistently been hitting lows of 50 mg/dl [2.8 mmol/L] and below at night. Most of the time he wakes up, but recently, he was down to 20 mg/dl [1.1 mmol/L], and thank God my mother realized it. The paramedics arrived in time, and my father survived. Of course, we all now live in a panic state. My father's doctor is trying to work with him, but no solution has helped. Do you have any suggestions? Is there any device that my father can use that will wake him up when his levels go below 80 mg/dl [4.4 mmol/L]?

Answer:

With problems as severe as this, your father needs special help with managing the blood sugars. This is certainly one of the things he needs to discuss with his physician. If they are having problems getting the physician interested, please get another opinion. Specific recommendations regarding diet, type of insulin, target blood sugars, treatment of reactions, and frequency of monitoring are all important.

There is no easy answer to getting this better. In the big picture, it is important to stop the low sugars from occurring. You really need someone to help your parents work through this. There is a product called a GlucoWatch which does allow a patient to wear the device and it will signal if glucose levels hit a set high or low value. However, it is not yet available.

JTL

[Editor's comment: Be certain that your parents know appropriate treatment for hypoglycemia and keep a Glucagon Emergency Kit on hand to use in such situations.

If your father is not currently being followed by a multidisciplinary diabetes team, I strongly suggest he visit with one. His physician, or a local chapter of the American Diabetes Association can provide them with a list. SS]

DTQ-20001219095930
Original posting 1 Jan 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.